Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 49, NWS Baltimore/Washington

May 12, 2004Grant County, West Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at May 12, 2004, 12:31 PM EDT for Grant County, West Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 12:31 PM EDT (16:31 UTC)
Expired
May 12, 2004, 1:15 PM EDT
In force
44 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

County Grant County, WV

The radar

The Sterling radar (KLWX), 154 km from the middle of the area, began a volume at 16:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 4.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1229 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

378 
WUUS51 KLWX 121631
SVRLWX
WVC023-121715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1231 PM EDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN EASTERN WEST VIRGINIA

* UNTIL 115 PM EDT.

* AT 1231 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3
  MILES WEST OF STREBY...MOVING EAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PETERSBURG.

HAIL TO THE SIZE OF PENNIES AND WIND GUSTS TO 60 MPH CAN BE EXPECTED
IN THE WARNED AREA. STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE
STORM HAS PASSED.

LAT...LON 3911 7945 3898 7929 3887 7912 3922 7906
          3931 7923

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 10:30 PM EDT, 14 hours 1 minute earlier.

Area forecast discussion, May 11, 10:30 PM EDT, 14 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
930 PM EST TUE MAY 11 2004

UPDATING TO REMOVE EVENING POPS AS ACTIVITY OVER THE SW DYING OUT
QUICKLY. WILL ADD PATCHY FOG TO THE SRN/SWRN COUNTIES WHERE RAIN WAS
PRETTY HEAVY. RAISED TEMPS FOR THE OVERNIGHT BASED ON THE FACT TEMPS
THIS MORNING DID NOT DROP A WHOLE A LOT. KINDA LIKE SUMMER.

ROSA

PREVIOUS AFD...

.SHORT TERM...TONIGHT AND TOMORROW
SCATTERED TO ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
THE WESTERN THIRD OF THE CWFA THIS AFTERNOON IN THE UNSTABLE
AIRMASS. EXPECT THUNDERSTORMS TO CONTINUE TO DEVELOP ALONG MESOSCALE
BOUNDARIES LEFT OVER FROM OVERNIGHT AND MODAYS CONVECTION.ACTIVITY
SHOULD MOSTLY BE DIURNALLY DRIVEN...WITH ISOLATED STORMS LINGERING
TO AROUND MIDNIGHT. TOMORROW WILL BE MUCH OF THE SAME. NO REAL
FOCUSING MECHANISM FOR THUNDERSTORMS...EXCEPT LEFTOVER MESOSCALE
BOUNDARIES.

SOUTHWEST FLOW WILL CONTINUE ALOFT AND AT THE SURFACE FOR TONIGHT
AND TOMORROW. MAX AND MIN TEMPERATURES WILL REMAIN VERY SIMILAR TO
THE PAST COUPLE OF DAYS. LISTEMAA

.LONG TERM...
WEDNESDAY NIGHT THROUGH SATURDAY...
A STRONG BERMUDA HIGH REMAINS ANCHORED OFF THE VA/NC COAST THROUGH
SATURDAY.  THE CLOSE PROXIMITY OF THIS HIGH ALOFT TRANSLATES INTO
WELL ABOVE NORMAL TEMPERATURES AND DEWPOINTS.  THURSDAY AND FRIDAY
APPEAR TO BE THE DRIEST DAYS IN THE FORECAST PERIOD.  THE MID
ATLANTIC MAY SEE SCATTERED SHOWERS AND THUNDERSTORMS SATURDAY
AFTERNOON AND NIGHT AHEAD OF A COLD FRONT.

SUNDAY THROUGH TUESDAY...
A COLD FRONT IS FORECAST TO MOVE DOWN INTO THE MID ATLANTIC SUNDAY
AND STALL OVER THE REGION ON MONDAY.  EXPECT A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH THE FRONT...WHILE TEMPERATURES DROP DOWN TO NEAR
SEASONAL NORMS.  THE 00Z MRF INDICATES THAT THE FRONT WILL BEGIN TO
LIFT NORTHEASTWARD TUESDAY.  THE CHANCE OF SHOWERS LINGERS THROUGH
DAY 7.  OKULSKI

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 12, 11:30 AM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1130 AM EDT WED MAY 12 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-130800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP IN THE
MOIST AND UNSTABLE AIRMASS THIS AFTERNOON AND LINGER INTO THE EVENING
HOURS. ANY STORMS THAT DEVELOP WILL MOVE SLOWLY...AND LOCALLY HEAVY
RAINFALL MAY CAUSE PONDING OF WATER ON ROADWAYS AND IN LOW LYING
AREAS. IN ADDITION...THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
FREQUENT LIGHTNING STRIKES AND WIND GUSTS TO 35 MPH.

WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW SEVERE
STORMS MAY DEVELOP...PRODUCING WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

 .SPOTTER INFORMATION STATEMENT...
SKYWARN ACTIVATION NOT EXPECTED TODAY.

LISTEMAA

Nearby

Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.